Arkansas, 2012

Hail and Damaging Winds in Arkansas, June 3, 2012

June 3, 2012 · NWS LZK · 31 events in 14 counties and zones

High instability, a warm front, and an upper level low pressure system came together to create severe storms across northern and central Arkansas on the 3rd and 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$337,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

High instability, a warm front, and an upper level low pressure system came together to create severe storms across northern and central Arkansas on the 3rd and 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 3, 2:30 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT SUN JUN 3 2012

.DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE REMAIN CHANCES OF CONVECTION
EACH PERIOD...AND ANY THREAT OF STRONG TO SEVERE STORMS.

MORNING CONVECTION DID MOVE EAST OUT OF THE CWA...AND WAS
ASSOCIATED WITH AN MCV THAT MOVED ACROSS THE AREA. THIS AFTERNOON
HAS BEEN A LULL FOR CONVECTION BEFORE THE NEXT MCV MOVES FROM OK
AND TO THE EAST...OR SOME ISOLATED BUILDS UP DURING THE HEAT OF
THE AFTERNOON. CLOUDS DID THIN THIS AFTERNOON AND SEEING GOOD
DIFFERENT HEATING BEHIND THE WARM FRONT. THIS AFTERNOON SURFACE
ANALYSIS HAS THE WARM FRONT EXTENDING FROM NW AR NEAR KFYV TO NEAR
KCCA TO NEAR OF KMEM. TEMPS WERE IN THE UPPER 80S TO LOWER TO MID
90S WITH DEW POINT TEMPS AROUND 70 SOUTH OF THE FRONT...WHILE
TEMPS IN THE 80S WITH DEW POINTS IN THE 60S NORTH OF THE FRONT.
LAST HOUR HAVE SEEN SOME ISOLATED CONVECTION FORM NEAR KRUE. OF
COURSE THE ATMOSPHERE REMAINS QUITE MOIST AND UNSTABLE SOUTH OF
THE BOUNDARY. A SLIGHT RISK OF STRONG TO SEVERE STORMS IS
POSSIBLE LATE THIS AFTERNOON TO EVENING MAINLY NEAR THE BOUNDARY
ACROSS NORTHERN ARKANSAS.

WILL INCLUDE SEVERE MENTION THROUGH AT LEAST 00Z FOR THIS REGION
OF THE STATE WITH THE BEST POTENTIAL FOR SEVERE STORMS...WITH NEW
TOR WATCH 345 IN EFFECT THROUGH 04Z.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

IN THE FIRST PERIOD WILL KEEP CHANCES OF CONVECTION IN THE
FORECAST...WITH THE GREATEST THREAT OVER NORTH TO NORTH CENTRAL
AR. SHORT RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SHOWING AN MCV
TO MOVE ACROSS AR LATER THIS EVENING AND INTO THE OVERNIGHT. WILL
HAVE SLIGHT OVER CENTRAL TO SOUTH AR...WHILE CHANCE OVER NORTHERN
AR THIS EVENING...THEN UP POPS A BIT MORE OVERNIGHT WITH THE
EXPECTED BOUNDARY AND UPPER SHORT WAVE. CHANCES OF CONVECTION
CONTINUE ON MONDAY AS THE MCV MOVES EAST AND THE BOUNDARY STALLS
OVER NORTHERN TO NORTH CENTRAL AR. MODELS SAG THE BOUNDARY SOUTH A
BIT LATER MONDAY TO TUESDAY...BUT UNCERTAINTY DOES EXIST IF THIS
WILL BE POSSIBLE GIVEN LITTLE PUSH WITH WEAK NW UPPER FLOW...AS
WELL AS WEAKENING BOUNDARY SUPPORT. POPS WILL STILL BE IN THE
FORECAST TUESDAY BUT A BIT LOWER. TUESDAY NIGHT TO WEDNESDAY...
OVERALL PRECIP CHANCES DRIFT A BIT MORE SOUTH WITH LATEST MODEL
RUNS...DRIFTING THE BOUNDARY SOUTH...BUT UNCERTAINTY REMAINS HOW
FAR THIS WILL GO. CURRENT TRENDS WILL KEEP THIS BUT FINE TINING
WILL OCCUR. TEMPERATURES WILL COOL A BIT IN THOSE AREAS WITH
CLOUDS AND RAIN...AND BE MUCH CLOSER TO NORMAL VALUES.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY

LARGE UPPER TROUGH OVER THE EASTERN CONUS WILL BEGIN TO SHIFT
EAST...ALLOWING A SHARP UPPER RIDGE OVER THE CENTRAL CONUS TO SHIFT
EAST AS WELL. HAVE TRENDED POPS DOWNWARD AS ANY REMNANT BOUNDARIES
THAT WOULD BE A FOCUS FOR PRECIP SHOULD BE SOUTH OF THE AREA...AND
ANY UPPER IMPULSES IN THE DEPARTING N/NW UPPER FLOW SHOULD BE FAR
ENOUGH EAST AS TO NOT SPARK OFF ANY PRECIP IN THE CWA. THERE ARE
SOME DIFFERENCES HOWEVER AS THE GFS ALLOWS AN UPPER LEVEL IMPULSE TO
PROPAGATE EASTWARD BENEATH THE RIDGE...WHICH IN TURN DOES CREATE
WIDESPREAD SHOWERS ON SAT. AGAIN...SIDED WITH THE DRIER SIDE OF
GUIDANCE FOR THE LONG TERM. TEMPERATURE WISE...HIGHS SHOULD BE
AROUND OR SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  89  67  86 /  40  40  20  20
CAMDEN AR         70  91  71  91 /  10  20  30  30
HARRISON AR       68  88  66  85 /  60  40  10  10
HOT SPRINGS AR    71  91  72  89 /  10  30  30  30
LITTLE ROCK   AR  72  90  71  89 /  20  30  30  30
MONTICELLO AR     72  92  72  90 /  10  20  30  30
MOUNT IDA AR      71  91  68  88 /  10  30  30  30
MOUNTAIN HOME AR  67  88  66  86 /  60  40  10  10
NEWPORT AR        68  90  68  87 /  40  40  20  20
PINE BLUFF AR     71  91  71  89 /  10  20  30  30
RUSSELLVILLE AR   68  89  70  88 /  20  30  20  20
SEARCY AR         70  90  69  87 /  20  40  20  20
STUTTGART AR      72  91  71  88 /  20  30  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...64
Hazardous weather outlook, Jun 3, 4:00 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN JUN 3 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MAINLY NORTH AND CENTRAL SECTIONS TODAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH ARKANSAS TODAY. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. BEST RAIN CHANCES
WILL BE THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THURSDAY. THIS WILL KEEP
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THURSDAY. AN AREA OF LOW PRESSURE WILL BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Jun 3, 3:01 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CDT SUN JUN 3 2012

ARZ016-032130-
INDEPENDENCE AR-
401 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR INDEPENDENCE COUNTY UNTIL 430 PM
CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF MCHUE...OR 8 MILES SOUTH OF
BATESVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BATESVILLE...         SALADO...             NEWARK...
  MOOREFIELD...         MAGNESS...            SULPHUR ROCK...
  SANDTOWN...           ROSIE...              PFEIFFER...
  HUTCHINSON...         HUFF...               GRAY...
  GAINESBORO...         CORD...               CHARLOTTE...
  RAMSEY HILL...        MT ZION...            MCHUE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3592 9163 3580 9129 3554 9155 3561 9171
TIME...MOT...LOC 2101Z 211DEG 14KT 3567 9161

62

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Boone

When
June 3, 3:34 PM CST
Where
Boone County, 3.35 mi W of Hill Top
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -93.280

Thunderstorm Wind, Newton

When
June 3, 4:22 PM CST
Where
Newton County, Piercetown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.970, -93.070

Several trees were reported down in Piercetown.

Thunderstorm Wind, Newton

When
June 3, 4:22 PM CST
Where
Newton County, Vendor
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.950, -93.080

Hail, Jackson

When
June 3, 4:26 PM CST
Where
Jackson County, Olyphant
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.520, -91.380

Hail, Independence

When
June 3, 5:16 PM CST
Where
Independence County, Oil Trough
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -91.470

Hail, Van Buren

When
June 3, 5:20 PM CST
Where
Van Buren County, 3 mi ENE of Botkinburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.717, -92.471

Thunderstorm Wind, Van Buren

When
June 3, 5:20 PM CST
Where
Van Buren County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.580, -92.470

Multiple trees were downed in Clinton.

Thunderstorm Wind, Stone

When
June 3, 5:24 PM CST
Where
Stone County, Old Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.720, -92.400

Several trees were blown down. One of the trees landed on the porch of a house.

Thunderstorm Wind, Van Buren

When
June 3, 5:24 PM CST
Where
Van Buren County, 1.59 mi SSE of Rubek
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Airplane Pilot
Coordinates
35.649, -92.409

At the Holley Mountain Airpark, part of a hangar roof was blown off, and the windsock mast, a fence, and trees were blown down. The airport was closed for nearly 24 hours while tree debris was removed from the runway.

Thunderstorm Wind, Van Buren

When
June 3, 5:27 PM CST
Where
Van Buren County, Shirley
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.650, -92.320

Thousands of trees were snapped off, uprooted and/or blown down within a seven mile radius of Shirley. Several trees fell on houses. Shingles were taken off of roofs and metal off of barns. Outbuildings were damaged and a vehicle was trapped by fallen power lines.

Hail, Johnson

When
June 3, 5:33 PM CST
Where
Johnson County, Oark
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.680, -93.580

Thunderstorm Wind, Johnson

When
June 3, 5:44 PM CST
Where
Johnson County, 2.15 mi SSW of Lone Pine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.520, -93.530

Trees were blown down and some minor damage to a structure was reported.

Thunderstorm Wind, Cleburne

When
June 3, 5:45 PM CST
Where
Cleburne County, 1.32 mi W of Edgemont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.596, -92.203

Trees were blown down in the Greers Ferry Lake area. A tree limb fell on a power line.

Thunderstorm Wind, Cleburne

When
June 3, 5:46 PM CST
Where
Cleburne County, 0.93 mi S of Edgemont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.587, -92.182

Multiple trees were blown down at the Devils Fork Recreation Area.

Hail, White

When
June 3, 5:55 PM CST
Where
White County, Hickory Flat
Measured
2.5 in hail
Reported by
Public
Coordinates
35.480, -91.750

Thunderstorm Wind, Baxter

When
June 3, 5:56 PM CST
Where
Baxter County, Cotter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.270, -92.530

Several trees were blown down.

Thunderstorm Wind, Cleburne

When
June 3, 6:00 PM CST
Where
Cleburne County, Drasco
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.630, -91.950

Trees were blown down.

Thunderstorm Wind, Cleburne

When
June 3, 6:04 PM CST
Where
Cleburne County, Heber Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.500, -92.030

Trees were blown down.

Thunderstorm Wind, Independence

When
June 3, 6:20 PM CST
Where
Independence County, 0.89 mi WNW of Batesville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
35.777, -91.663

Numerous trees and power lines were blown down. Some of the trees fell on houses.

Hail, Pope

When
June 3, 6:24 PM CST
Where
Pope County, London
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.330, -93.250

Thunderstorm Wind, Pope

When
June 3, 6:24 PM CST
Where
Pope County, London
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.330, -93.250

Several trees were blown down.

Hail, Pope

When
June 3, 6:37 PM CST
Where
Pope County, Russellville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -93.130

Thunderstorm Wind, Independence

When
June 3, 6:47 PM CST
Where
Independence County, 3 mi SE of Oil Trough
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.599, -91.432

Thunderstorm Wind, Jackson

When
June 3, 6:50 PM CST
Where
Jackson County, 3 mi W of Possum Grape
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.480, -91.463

Trees were blown down on Jackson 1, 2, and 8.

Thunderstorm Wind, Pope

When
June 3, 6:54 PM CST
Where
Pope County, Pottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.250, -93.050

Multiple tree limbs were downed with some damage to a roof.

Hail, Conway

When
June 3, 7:40 PM CST
Where
Conway County, Oppelo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.100, -92.770

Hail, Perry

When
June 3, 7:55 PM CST
Where
Perry County, Bigelow
Measured
1 in hail
Reported by
Public
Coordinates
35.000, -92.630

Thunderstorm Wind, Faulkner

When
June 3, 8:10 PM CST
Where
Faulkner County, 1.58 mi NW of Mayflower
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.963, -92.453

A tree was downed on Winter Creek Drive near Arkansas 89.

Hail, Baxter

When
June 3, 11:35 PM CST
Where
Baxter County, Mountain Home
Measured
0.88 in hail
Reported by
Public
Coordinates
36.330, -92.380

Hail, Baxter

When
June 3, 11:40 PM CST
Where
Baxter County, Mountain Home
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.330, -92.380

Hail, Baxter

When
June 3, 11:43 PM CST
Where
Baxter County, Mountain Home
Measured
1.75 in hail
Reported by
Public
Coordinates
36.330, -92.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374738, 374752, 374759, 374739, 374740, 374742, 374751, 375226, 375228, 374763, 374743, 374753, 374758, 375219, 374744, 374756, 376244, 376243, 374754, 374746, 374755, 374745, 374761, 376245, 374760, 374747, 374748, 374762, 374749, 374750, 374757.